Since countries have started rolling out COVID-19 vaccines, more women than men have reported side effects, such as blood clots and allergic reactions, and according to experts, this is not surprising. If anything, it shows the shot is working.
Whether mild or severe, data from the U.S. Centers for Disease Control and Prevention (CDC), has shown that women are bearing the brunt of vaccine reactions, and experts believe it may be due to estrogen.
Because the side effects (although extremely rare) can be life-threatening, Hoption Cann added that it is still a concern.
On April 13, Canada announced its first report of a rare blood clot in a Quebec woman who had received the AstraZeneca COVID-19 vaccine.
On the same day, U.S. health regulators recommended pausing the use of the Johnson & Johnson vaccine after six women between the ages of 18 and 48 experienced a rare blood clot.
During the first month of vaccine administration in the U.S., 61 per cent of the doses were given to women, but 72 per cent of the side effects were reported by them, according to the U.S. Centers for Disease Control and Prevention (CDC).
Despite these reports, Health Canada has not drawn a link between gender, age and the coronavirus vaccine.
On Friday, Canada’s deputy chief public health officer Dr. Howard Njoo said Health Canada is looking “very carefully” at the data that has been provided in terms of women and vaccine side effects.
“Based on a fact that such it’s a small number, if you’re looking at stratification by age and gender there’s not enough evidence to indicate this specific group is at higher risk. I think it’s still an evolving situation and will continue to look at the data,” he said.
Why are side effects higher in women?
One of the reasons for increased vaccine side effects in women could be behavioural, Linda Dresser, an infectious diseases expert and assistant professor at the University of Toronto, explained.
Women are more likely than men to report health problems to their doctors, she said.
Another reason is the biology of a woman’s body, as estrogen produces a stronger immune reaction against the shot.
“Biological females have a different immune response than males; we produce more antibodies in response to vaccines or infections, and sometimes it can be twice as many antibodies to a vaccine…compared to biological males,” Dresser said.
The side effects are usually higher in women of child-bearing age because that’s when they produce the most estrogen, she explained. And estrogen is able to stimulate an immune response by binding to immune cells and producing antibodies.
She said following the 2009 H1N1 influenza epidemic, women of reproductive age were four times more likely to have adverse reactions to the shot, even though more men received the vaccine, according to a 2013 study on hypersensitivity disorders following vaccinations.
Conversely, really high levels of testosterone can be immunosuppressive. That may be why fewer men report side effects, she said.
“Estrogen doesn’t just cause you to cause antibody responses to vaccines, but it’s why women tend to have a higher incidence of autoimmune disorders, so things like lupus, rheumatic arthritis or things that are autoimmune where your body’s kind of fighting against itself. So I think there’s a real biological plausibility to what we’re seeing,” Dresser said.
What are some of the side effects reported by women?
Swollen lymph nodes
As vaccines are rolled out, doctors are seeing more and more swollen lymph nodes in recently immunized people, according to an article from Yale Medicine.
As a normal side effect to most vaccines, the axillary lymph nodes in the armpit area on the side where vaccination took place can temporarily swell up or become enlarged — a sign that the vaccine is working by mounting an immune response. This is called unilateral axillary lymphadenopathy (UAL).
Although this reaction is common, it is causing some concerns for women who may mistake it as a sign of breast cancer.
False red flags of breast cancer
For women, the side effect of an enlarged lymph node near the breast may resemble a sign of breast cancer.
“The rate of enlargement is more common compared with the other vaccinations,” Dr. Sandeep Ghai, division head of breast imaging at the University Health Network, Sinai Health and Women’s College Hospital, previously told Global News in an article on COVID-19 vaccines raising false red flags of breast cancer.
“Naturally there is panic and fear among women.”
Enlarged lymph nodes when seen on a mammogram are also a sign of leukemia and lymphoma.
The lymph nodes become tender and swell up within two to four days after the COVID-19 vaccination, and the swelling can last up to six to eight weeks.
Some women can feel the lump, but for others, the swelling is only detected during a mammogram exam, which involves an X-ray image of the breasts.
To avoid confusion, the Canadian Society of Breast Imaging and Canadian Association of Radiologists recommended, where possible, to consider scheduling screening exams prior to the first dose or six weeks after either dose in average-risk patients.
Irregular, heavy menstrual cycles
Some women are reporting heavier or irregular menstrual cycles after getting their shot.
Although there haven’t been any studies to confirm this link, this reaction can again be due to estrogen, Dresser said.
“It’s all driven by estrogen responses and hormonal responses,” she said, adding that this side effect may have not been seen in clinical trials as a requirement for women who partake in them is that they’re not going to be getting pregnant, meaning they could be on some form of birth control.
“And birth control pill regulates your menstrual cycle. So you’re not going to see that kind of signal in that kind of controlled environment,” she explained.
“But take it out of that controlled environment into the real world, you are going to maybe see that your period has gone haywire for a month after you got the vaccine.”
There is one scientific study looking into this link happening in the United States by two researchers at the University of Illinois Urbana-Champaign and Washington University.
The researchers are looking for participants in a study on the impact of the COVID vaccine on the menstrual cycle. According to a research consent form now online, women who participate in the study will take a survey that asks about the timing of their vaccines, menstrual cycles and menstrual period.
With both the AstraZeneca and Johnson & Johnson vaccines, there are reports that involve extremely rare clotting, including a type of blood clot called cerebral venous sinus thrombosis (CVST), which was seen in combination with low levels of blood platelets, called thrombocytopenia.
With the AstraZeneca vaccine, so far, most of the cases reported have occurred in women under 60 years of age within two weeks of vaccination, according to the European Medicines Agency (EMA).
Among possible causes being investigated are that the vaccine triggers an unusual antibody in rare cases. So far, risk factors like age or gender have not been singled out.
“Even if you haven’t got a vaccine, women get more blood clots than men,” Dresser said. “We get more blood clots when we take birth control because you’re adding in more reproductive hormones, and more blood clots while you’re pregnant, again because your body is producing more hormones.”
Kelly Grindrod, a pharmacist and professor at the University of Waterloo’s School of Pharmacy, said although women are reporting more blood clots it may be too early to link gender to the vaccine.
She said while some side effects, like fatigue and a sore arm, are typically felt in women more than men, “the blood clot one is a little bit different. We don’t actually know that gender is a risk factor for that blood clot issue.”
“What we do know is that in the places where the blood clots happened the most and the earliest, so in Europe, they were vaccinating health care workers with AstraZeneca and health care workers tend to be women,” she explained.
It’s not that the vaccine necessarily caused more blood clots in women, she said, but it could be that more women were getting inoculated.
“So the jury’s still out a little bit on whether it’s the fact that women were getting the vaccine, or if in fact, this is more common in women,” she said.
Severe allergic reactions
Anaphylaxis (severe allergic reaction) is a rare but potentially life-threatening side effect that has also occurred in mostly women after receiving a coronavirus vaccine.
A 2019 study looking at vaccine adverse events reported to the CDC from 1990 to 2016 found that 80 per cent of severe allergic reactions involving adults came from women.
— With files from Global News’ Saba AzizView link »